Iowa, 2018Flash Flood and Flooding in Iowa, September 18 to 22, 2018
September 18 to 22, 2018 · NWS DMX · 44 events in 14 counties and zones
More heavy rainfall was seen across the area, primarily situated over the northern third of the state, as a surface boundary sat across central Iowa and a shortwave moved through the upper level flow. 7 inches, moderate to strong low level moisture flow, modest MUCAPE around 500-1000+ J/kg, strong bulk effective shear of 40 to 60 kts, and continued lifting mechanisms from the aforementioned…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- $500,000
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More heavy rainfall was seen across the area, primarily situated over the northern third of the state, as a surface boundary sat across central Iowa and a shortwave moved through the upper level flow. Overall, conditions remained ripe and very much summer-like as opposed to mid-September including precipitable water values were around and in excess of 1.7 inches, moderate to strong low level moisture flow, modest MUCAPE around 500-1000+ J/kg, strong bulk effective shear of 40 to 60 kts, and continued lifting mechanisms from the aforementioned surface boundary and upper level short wave.
Over a roughly 24 hour period, a number of sites experienced havy rainfall in the 3 to 4 inch range, with a few reporting as much as 5+ inches. Fortunately, with widespread precipitation and limited instability, storms remained sub-severe during this portion of the heavy rainfall event. By late afternoon and evening, as the surface low progressed across the area, stronger, more organized convection moved across the area and produced severe winds. The severe wind event will be covered by another entry focused on September 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 10:37 PM CST, 24 minutes earlier.
Area forecast discussion, Sep 18, 10:37 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 PM CDT Tue Sep 18 2018
.DISCUSSION.../Tonight through Tuesday/
Issued at 414 PM CDT Tue Sep 18 2018
At 20z Tue, a somewhat broad, stretched more northerly-southerly,
area of anticyclonic flow was centered over eastern Oklahoma.
Meanwhile height falls were noted across the western Plains as low
pressure has begun to try to establish itself off the Rockies.
With this synoptic setup, moisture was being transported from the
Gulf of Mexico through West Texas and into Kansas. As this
anticyclone propagates eastward the next couple of days, low-
level moisture transport will make it into Iowa.
Mesoscale has dominated as an outflow boundary went pushed southward
all the way from northern Iowa into Missouri. Behind this boundary,
clouds kept temperatures down... confining highs to the 60s... where
southern Iowa made it into the low 90s before the boundary arrived
there. The RAP has had the best handle on the progression of this
boundary, so have leaned towards it much of the day.
For this evening into tonight...
PWAT values continue to push 2 inches across most of Iowa through
the next couple of days. A Theta- e ridge has begun to build over
eastern Nebraska, with the ribbon cutting right through western
Iowa. A 30 KT 850mb LLJ pokes its way into NW Iowa after 06z Wed.
In short, severe threat will diminish to nil overnight as MUCAPE
values drop to around 500 J/KG. Main focus is on flooding
potential. Northern/NW Iowa has had generally 1 to 2 inches of
rain the past 48 hours, with some locations closer to Mason City
approaching 3 to 4 inches this morning alone. The GFS is excited
about orienting a band of E-W oriented 925mb frontogenetical
forcing to serve as a focusing mechanism for where reinforcing
precip could set up and dump itself. At this time, think NW Iowa
is the most likely location for best phasing. Again, if this
shifts eastward closer to I-35 and especially Mason City, would
need to be quick on trigger for Flash Flooding headlines.
Tomorrow...
May be somewhat a repeat of today. Will be watching for
an outflow boundary to kick off the overnight convection and sag
southward. The difference in the setup tomorrow is that as the LLJ
cuts into Iowa, this boundary will not drop all the way into
Missouri. Rather, it will take a slightly more NW-SE orientation.
There will be a remarkable temperature difference north/south of the
boundary. Highs south of the boundary will be into the 90s, highs
north of the boundary may struggle to make it into the 70s again.
Heat index values south of the boundary will likely be in the low to
upper 90s... opening the door for possible heat-related issues in
southern Iowa.
Instability south of the boundary very high as MUCAPE values
approach 3000 J/KG. Low-level lapse rates also very steep, so hail
would be a primary threat, along with damaging winds. Like today,
thunderstorms may produce periods of heavy rain.
Thursday into the weekend...
All eyes shift to the cold fropa as a sfc low finally gets its
act together and pushes through the upper midwest. The past
several 12z/00z model runs have trended to slow the progression of
the cold front. This is notable as the timing of the fropa may
now not be until 03z Fri-09z Fri at the earliest... which would
put us out of a lot of the daytime heating convection.
Thunderstorms are very likely with this fropa, including severe
weather. With the focus on the near-term... the Thursday fropa
will be detailed in higher resolution over time.
Seasonable temperatures return to Iowa this weekend as conditions
should dry out through Saturday.
&&
.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1136 PM CDT Tue Sep 18 2018
Similar concerns to previous package. Convection near KOMA slowly
increasing. H850 flow likely to increase over NE/NW Iowa from
08-12z resulting in another larger storm complex moving across
north sites KFOD/KMCW/KALO from 09-16z with lesser chances for
KDSM/KOTM. From 06z through 08z sct activity at these two sites
may cause temp impacts. 2-5SM br also expected with locally lower
vsby west of KDSM through 13z. Expecting a break aft 16z with
convection lessening in coverage north aft 18z...but may still be
impacting KFOD/KMCW/KALO through 00z. Confidence lower aft 18z.
/rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Kotenberg
AVIATION...REV
Hazardous weather outlook, Sep 18, 3:26 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 PM CDT Tue Sep 18 2018
IAZ004>007-015>017-023>028-033>039-192130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
426 PM CDT Tue Sep 18 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Thunderstorms are forecast tonight. A few storms may be strong,
with the potential for locally heavy rainfall and associated
water issues including flooding possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday and Thursday. A few storms
may be strong on Wednesday. A few storms may be strong to severe
on Thursday, with damaging winds and large hail the primary
threats.
Heavy rainfall that may lead to flash flooding is possible,
especially in locations that receive heavy rainfall tonight.
.SPOTTER INFORMATION STATEMENT...
Any rainfall and/or severe weather reports are welcome. Spotter
activation is not anticipated at this time.
IAZ044>050-057>062-070>075-081>086-092>097-192130-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
426 PM CDT Tue Sep 18 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Non-severe thunderstorms are possible tonight, especially towards
central to northern Iowa.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday and Thursday. A few storms
may be strong on Wednesday. A few storms may be strong to severe
on Thursday, especially in western Iowa, with damaging winds and
large hail the primary threats.
.SPOTTER INFORMATION STATEMENT...
Any rainfall and/or severe weather reports are welcome. Spotter
activation is not anticipated at this time.
Kotenberg
In the hours before
Special weather statement, Sep 18, 5:09 PM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
609 PM CDT TUE SEP 18 2018
IAZ081-082-092-093-190030-
Adams IA-Ringgold IA-Union IA-Taylor IA-
609 PM CDT TUE SEP 18 2018
...Area of Strong Thunderstorms Moving into Southwest Iowa...
At 608 PM CDT, Doppler radar was tracking an area of strong
thunderstorms 7 miles northwest of Clarinda, or 22 miles southwest
of Corning, moving east southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms. Rainfall amounts up to one inch will be possible with
these storms.
Locations impacted include...
Mount Ayr, Corning, Bedford, Lenox, Sun Valley Lake, Lake Icaria, New
Market, Clearfield, Diagonal, Kellerton, Prescott, Blockton, Gravity,
Tingley, Nodaway, Cromwell, Arispe, Sharpsburg, Redding and Shannon
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 9492 4073 9491 4073 9493 4112 9493
4096 9403 4057 9403 4057 9456
TIME...MOT...LOC 2308Z 290DEG 32KT 4083 9511
REVLocal storm report, Sep 18, 8:37 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT TUE SEP 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN GARNER 43.10N 93.61W
09/18/2018 M3.25 INCH HANCOCK IA PUBLIC
RAINFALL TOTAL ENDING THIS MORNING
9/18/2018.
0300 PM TSTM WND GST 2 SSE ADAIR 41.47N 94.62W
09/18/2018 E60 MPH ADAIR IA DEPT OF HIGHWAYS
WINDS ESTIMATED AT OR ABOVE 60 MPH. HAIL A
BIT LARGER THAN PEAS.
0250 PM TSTM WND GST 4 NNE ANITA 41.50N 94.73W
09/18/2018 M60 MPH CASS IA MESONET
IDOT RWIS SITE ALONG I-80 WEST OF ADAIR.
0100 PM TSTM WND DMG OTTUMWA 41.02N 92.42W
09/18/2018 WAPELLO IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR -
TREE DOWN ON CAMPER, ROOF BUCKLED - VIA
SOCIAL MEDIA.
1120 AM TSTM WND DMG 1 SSW DES MOINES 41.56N 93.63W
09/18/2018 POLK IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR -
TREE DOWN AT LINCOLN HIGH SCHOOL - VIA
SOCIAL MEDIA.
1055 AM HAIL KELLOGG 41.72N 92.91W
09/18/2018 E1.00 INCH JASPER IA TRAINED SPOTTER
1044 AM HAIL 5 WNW VALERIA 41.75N 93.41W
09/18/2018 E0.75 INCH POLK IA PUBLIC
BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
VIA SOCIAL MEDIA.
1030 AM HEAVY RAIN 3 NE KLEMME 43.03N 93.56W
09/18/2018 M3.19 INCH HANCOCK IA PUBLIC
MEASURED AT HOME WEATHER STATION.
1009 AM HEAVY RAIN 5 SSW VENTURA 43.06N 93.49W
09/18/2018 M4.00 INCH CERRO GORDO IA TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF RAIN IN 2
HOURS.
&&Event by event
39 heavy rain, 4 flood, 1 flash flood. Local standard time, as filed.
Heavy Rain, Franklin
- When
- September 18, 11:01 PM CST to September 19, 11:01 PM CST
- Where
- Franklin County, 2.76 mi S of Hampton Muni Arpt
- Reported by
- Broadcast Media
- Coordinates
- 42.690, -93.230
Local media relayed public report of heavy rainfall of 3.28 inches over the last 24 hours and still raining.
Heavy Rain, Palo Alto
- When
- September 19, 5:00 AM CST to September 20, 5:00 AM CST
- Where
- Palo Alto County, 4.94 mi SSW of Rodman
- Reported by
- CoCoRaHS
- Coordinates
- 42.960, -94.550
CoCoRaHS observer recorded heavy rainfall of 4.28 inches over the last 24 hours.
Heavy Rain, Wright
- When
- September 19, 5:00 AM CST to September 20, 5:00 AM CST
- Where
- Wright County, Clarion
- Reported by
- COOP Observer
- Coordinates
- 42.730, -93.730
CoCoRaHS observer recorded heavy rainfall of 3.40 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 19, 5:30 AM CST to September 20, 5:30 AM CST
- Where
- Hancock County, 0.5 mi E of Garner
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -93.610
CoCoRaHS observer recorded heavy rainfall of 4.21 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 19, 5:52 AM CST to September 20, 5:52 AM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Estherville Municipal Airport ASOS recorded heavy rainfall of 3.93 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 19, 5:53 AM CST to September 20, 5:53 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City Municipal Airport recorded heavy rainfall of 3.47 inches over the last 24 hours.
Heavy Rain, Wright
- When
- September 19, 6:00 AM CST to 9:40 PM CST
- Where
- Wright County, 0.69 mi N of Dows
- Reported by
- Social Media
- Coordinates
- 42.660, -93.500
Public reported heavy rainfall of 3.25 inches and still raining as of time of the report.
Heavy Rain, Bremer
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Bremer County, 0.86 mi NW of Tripoli
- Reported by
- COOP Observer
- Coordinates
- 42.810, -92.260
Coop observer recorded heavy rainfall of 3.32 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Butler County, 4.62 mi W of Kesley
- Reported by
- CoCoRaHS
- Coordinates
- 42.680, -93.010
CoCoRaHS observer recorded heavy rainfall of 3.10 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Cerro Gordo County, 0.51 mi E of Swaledale
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -93.320
CoCoRaHS observer recorded heavy rainfall of 3.45 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Cerro Gordo County, 1.01 mi E of Clear Lake Jct
- Reported by
- CoCoRaHS
- Coordinates
- 43.130, -93.210
CoCoRaHS observer recorded heavy rainfall of 3.17 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City Municipal Airport ASOS recorded heavy rainfall of 3.47 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Emmet County, 6.52 mi WSW of Halfa
- Reported by
- CoCoRaHS
- Coordinates
- 43.300, -94.660
CoCoRaHS observer recorded heavy rainfall of 4.52 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Estherville Municipal Airport ASOS recorded heavy rainfall of 3.93 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Emmet County, 1 mi E of Estherville
- Reported by
- COOP Observer
- Coordinates
- 43.420, -94.830
Coop observer recorded heavy rainfall of 3.77 inches over the last 24 hours.
Heavy Rain, Franklin
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Franklin County, 0.69 mi S of Hampton Muni Arpt
- Reported by
- AWOS
- Coordinates
- 42.720, -93.230
Hampton Municipal Airport AWOS recorded heavy rainfall of 3.64 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Hancock County, 1.01 mi W of Kanawha
- Reported by
- COOP Observer
- Coordinates
- 42.930, -93.800
Coop observer recorded heavy rainfall of 3.17 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Hancock County, 0.5 mi E of Garner
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -93.610
CoCoRaHS observer recorded heavy rainfall of 4.21 inches over the last 24 hours.
Heavy Rain, Hancock
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Hancock County, 4.41 mi NNW of Miller
- Reported by
- AWOS
- Coordinates
- 43.240, -93.630
Forest City Municipal Airport AWOS recorded heavy rainfall of 3.86 inches over the last 24 hours.
Heavy Rain, Humboldt
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Humboldt County, 1.71 mi NE of Dakota City
- Reported by
- CoCoRaHS
- Coordinates
- 42.740, -94.200
CoCoRaHS observer recorded heavy rainfall of 2.63 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Kossuth County, 0.5 mi E of Algona
- Reported by
- CoCoRaHS
- Coordinates
- 43.070, -94.220
CoCoRaHS observer recorded heavy rainfall of 3.25 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Kossuth County, 0.86 mi SE of Hobarton
- Reported by
- COOP Observer
- Coordinates
- 43.070, -94.310
Coop observer recorded heavy rainfall of 3.25 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Kossuth County, Burt
- Reported by
- CoCoRaHS
- Coordinates
- 43.200, -94.220
CoCoRaHS observer recorded heavy rainfall of 3.25 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Kossuth County, 0.86 mi NW of Burt
- Reported by
- CoCoRaHS
- Coordinates
- 43.210, -94.230
CoCoRaHS observer recorded heavy rainfall of 3.25 inches over the last 24 hours.
Heavy Rain, Palo Alto
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Palo Alto County, 5.07 mi SSW of Rodman
- Reported by
- CoCoRaHS
- Coordinates
- 42.960, -94.560
CoCoRaHS observer recorded heavy rainfall of 4.28 inches over the last 24 hours.
Heavy Rain, Webster
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Webster County, 2.06 mi NW of Badger
- Reported by
- CoCoRaHS
- Coordinates
- 42.640, -94.180
CoCoRaHS observer recorded heavy rainfall of 2.65 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Winnebago County, 1.22 mi NE of Forest City
- Reported by
- COOP Observer
- Coordinates
- 43.280, -93.630
Coop observer recorded heavy rainfall of 4.32 inches over the last 24 hours.
Heavy Rain, Winnebago
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Winnebago County, 0.5 mi W of Lake Mills
- Reported by
- CoCoRaHS
- Coordinates
- 43.420, -93.540
CoCoRaHS observer recorded heavy rainfall of 2.73 inches over the last 24 hours.
Heavy Rain, Wright
- When
- September 19, 6:00 AM CST to September 20, 6:00 AM CST
- Where
- Wright County, 1.23 mi SW of Eagle Grove
- Reported by
- CoCoRaHS
- Coordinates
- 42.660, -93.920
CoCoRaHS observer recorded heavy rainfall of 2.65 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 7:00 AM CST to September 20, 7:00 AM CST
- Where
- Kossuth County, Algona
- Reported by
- Emergency Manager
- Coordinates
- 43.070, -94.230
Emergency manager reported heavy rainfall of 4.90 inches over the last 24 hours. Impacts included several county roads closed due to overland flooding and water in the basements of homes and businesses in Kossuth County.
Heavy Rain, Palo Alto
- When
- September 19, 7:00 AM CST to September 20, 7:00 AM CST
- Where
- Palo Alto County, 1.01 mi E of Emmetsburg Arpt
- Reported by
- COOP Observer
- Coordinates
- 43.100, -94.680
Coop observer recorded heavy rainfall of 3.68 inches over the last 24 hours.
Heavy Rain, Pocahontas
- When
- September 19, 7:00 AM CST to September 20, 7:00 AM CST
- Where
- Pocahontas County, 2.13 mi NNE of Plover
- Reported by
- Social Media
- Coordinates
- 42.910, -94.620
Public reported heavy rainfall of 5.30 inches over the last 24 hours.
Heavy Rain, Butler
- When
- September 19, 7:00 AM CST to September 20, 4:30 AM CST
- Where
- Butler County, New Hartford
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -92.620
Trained spotter reported heavy rainfall of 2.69 inches.
Heavy Rain, Palo Alto
- When
- September 19, 9:15 AM CST to September 20, 9:15 AM CST
- Where
- Palo Alto County, 0.86 mi NW of Emmetsburg
- Reported by
- Mesonet
- Coordinates
- 43.130, -94.710
Mesonet station recorded heavy rainfall of 3.26 inches over the last 24 hours.
Heavy Rain, Emmet
- When
- September 19, 10:00 AM CST to September 20, 10:00 AM CST
- Where
- Emmet County, 1.47 mi SSE of Estherville
- Reported by
- Mesonet
- Coordinates
- 43.400, -94.840
Mesonet station recorded heavy rainfall of 3.15 inches over the last 24 hours.
Heavy Rain, Palo Alto
- When
- September 19, 10:06 AM CST to September 20, 10:06 AM CST
- Where
- Palo Alto County, 0.69 mi N of Mallard
- Reported by
- Mesonet
- Coordinates
- 42.940, -94.680
Mesonet station recorded heavy rainfall of 3.89 inches over the last 24 hours.
Heavy Rain, Worth
- When
- September 19, 10:11 AM CST to September 20, 10:11 AM CST
- Where
- Worth County, 1.01 mi E of Fertile
- Reported by
- Mesonet
- Coordinates
- 43.270, -93.410
Mesonet station recorded heavy rainfall of 3.88 inches over the last 24 hours.
Heavy Rain, Kossuth
- When
- September 19, 10:15 AM CST to September 20, 10:15 AM CST
- Where
- Kossuth County, 0.69 mi N of Algona
- Reported by
- Mesonet
- Coordinates
- 43.080, -94.230
Mesonet station recorded heavy rainfall of 3.54 inches over the last 24 hours.
Heavy Rain, Franklin
- When
- September 19, 6:12 PM CST to September 20, 6:12 AM CST
- Where
- Franklin County, Hampton
- Reported by
- Social Media
- Coordinates
- 42.750, -93.200
Public reported heavy rainfall of 5.5 inches over the past 12 hours and 9.3 inches over the last 48 hours. They also reported basement flooding within their house.
Flash Flood, Franklin
- When
- September 20, 2:00 AM CST to 3:15 AM CST
- Where
- Franklin County, 3.09 mi N of Alexander to 1.55 mi W of Oakland
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.845, -93.468
Franklin County Sheriff's Office reported a number of roads across the county with water running over them, including a few impassable at the time of the call.
Flood, Franklin
- When
- September 20, 3:15 AM CST to September 21, 3:00 AM CST
- Where
- Franklin County, 3.09 mi N of Alexander to 1.55 mi W of Oakland
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 42.845, -93.468
Law enforcement reported flooding in portions of the county with some roads impassible. Many roads have standing water and larger creeks and streams are rising out of their banks.
Flood, Wright
- When
- September 20, 3:15 AM CST to September 21, 3:00 AM CST
- Where
- Wright County, 2.06 mi WSW of Belmond to 3.92 mi SSW of Galt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.835, -93.635
Law enforcement reported flooding in portions of the county with some roads impassible. Many roads have standing water and larger creeks and streams are rising out of their banks.
Flood, Kossuth
- When
- September 20, 5:00 PM CST to September 22, 7:00 AM CST
- Where
- Kossuth County, 3.62 mi N of Seneca to 3.89 mi WNW of St Joseph
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 43.352, -94.392
Law enforcement reported some roads closed in rural areas due to water over the road from several rounds of heavy rainfall. Rises also noted local creeks and streams and some overland flooding.
Flood, Hancock
- When
- September 20, 6:00 PM CST to September 21, 10:00 PM CST
- Where
- Hancock County, 2.27 mi W of Woden to 4.92 mi SSE of Denhart
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 43.234, -93.965
Law enforcement reported some roads closed in rural areas due to water over the road from several rounds of heavy rainfall. Rises also noted local creeks and streams and some overland flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 18, 2018$473,000 · 15 events
- Flash Flooding and Damaging Winds in Massachusetts, September 18, 2018$26,000 · 61 kt wind · 41 events
- Flash Flooding in Pennsylvania, September 18, 2018$150,000 · 2 events
- Flash Flooding and Flood in New Hampshire, September 18, 2018$100,000 · 3 events
- Flash Flooding and Flooding in Maryland, September 18, 201819 events
- Hail and Damaging Winds in Iowa, September 18, 2018$15,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 18, 20182 in hail · 10 events
- Hail in Minnesota, September 18, 20181.5 in hail · 3 events
- Damaging Winds in Iowa, September 18, 201855 kt wind · 3 events
- Flood in District of Columbia, September 18, 20181 event
- Flash Flood in New York, September 18, 20181 event
- Hail in Minnesota, September 18, 20181 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781196, 781199, 781201, 781202, 781203, 781204, 781195, 781208, 781209, 781294, 781295, 781296, 781297, 781298, 781299, 781300, 781301, 781302, 781303, 781304, 781305, 781306, 781308, 781309, 781310, 781311, 781312, 781313, 781314, 781317, 781318, 781320, 781323, 781325, 781326, 781340, 781342, 781371, 781315, 781198, and more.